Texas, 2015

High Wind in Texas, April 4, 2015

April 4, 2015 · NWS MAF · 1 event in 1 county or zone

A strong cold front resulted in northeast gap winds over 40 mph sustained through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front resulted in northeast gap winds over 40 mph sustained through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 4, 2:46 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 4, 2:46 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CDT Sat Apr 4 2015

.DISCUSSION...

Temperatures this morning are much cooler behind the front with
broken mid to high clouds over the area.  High winds continue
through Guadalupe Pass so the High Wind Warning for that area is
allowed to continue.  Winds may decrease below warning criteria
before 18z so the warning may need to be cancelled early.
Temperatures today are expected to be well below normal with many
places experiencing highs in the lower 60s.  Rain chances will
increase today across most of the CWA as upper level lift increases
as indicated by the NAM80 500 mb omega values.

Rain and thunderstorm chances will continue on Sunday across
portions of the CWA as low-level moisture will be on the increase.
Temperatures on Sunday will warm up to above normal as southwest
winds return to the area.  An upper level trough will be just off
the western coast on Monday with west to southwest flow aloft over
the CWA.  Precipitation chances will all but end on Monday, and
elevated westerly winds will push the low-level moisture east of the
area.  This will result in high temperatures on Monday warming up
into the mid to upper 80s across the majority of the area.
Conditions will be very similar on Tuesday as the upper trough moves
moves over California.  Chances of thunderstorms will increase
across the eastern CWA on Wednesday as upper level lift from the
approaching trough moves over the area.  The upper trough is
expected to pass to the north of the region with the base of the
trough over the CWA on Thursday.  This trough will send another cold
front into the CWA  Thursday night with temperatures cooling to near
normal on Friday.

.FIRE WEATHER...

WV imagery shows an upper-lvl trough approaching the west coast, and
due to make landfall around 00Z Sunday.  Minor shortwaves moving
thru SW flow aloft will result in a slight chance of SHRA/TSRA over
the Guadalupes today and tonight.  Currently, forecast fire danger
is moderate in the Guadalupes.  Should the Guadalupes receive
wetting rains today and/or tonight, fuel moistures will increase,
and fire danger will most likely remain moderate, or even drop to
low, over the next couple of days.  However, if wetting rains do not
pan out today/tonight, then critical fire wx conditions will be
possible in the Guadalupes Sunday if fire danger increases to high
or better.  Forecast soundings at KGDP Sunday afternoon mix to 7h,
where SW-W 20-30kt flow is forecast.  This downsloping flow will
result in considerably warmer temps than todays, yielding RH's
10-15%.  Due to this uncertainty, we will issue a Fire Wx Watch for
the Guadalupes for Sunday.

SW flow aloft continues Monday-Wednesday, w/even deeper mixing
forecast, and could result in more widespread critical fire wx
conditions over SE NM and adjacent areas of West Texas.  We will
cover this in the HWO attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 60  48  81  54  /  20  20  20  10
BIG SPRING TX              61  51  79  58  /  20  30  20  10
CARLSBAD NM                62  47  84  54  /  20  20  10   0
DRYDEN TX                  63  53  78  59  /  30  20  20  20
FORT STOCKTON TX           60  50  83  58  /  30  20  10  10
GUADALUPE PASS TX          58  49  77  52  /  20  20   0   0
HOBBS NM                   60  45  80  48  /  20  20  20   0
MARFA TX                   62  44  79  50  /  20  20  20  10
MIDLAND INTL AIRPORT TX    60  50  81  58  /  20  20  20  10
ODESSA TX                  60  50  81  58  /  20  20  20  10
WINK TX                    63  48  84  54  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ.

TX...HIGH WIND WARNING until Noon MDT today FOR THE FOLLOWING
ZONES...      Guadalupe Mountains.

     FIRE WEATHER WATCH from Sunday afternoon through Sunday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

44/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 4, 2:10 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CDT SAT APR 4 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
410 AM CDT SAT APR 4 2015 /310 AM MDT SAT APR 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH ARE
EXPECTED THROUGH GUADALUPE PASS THIS MORNING.  A HIGH WIND WARNING
IS IN EFFECT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT...BUT MAINLY ALONG AND EAST OF A SNYDER TO SANDERSON
LINE.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST WINDS ARE EXPECTED TO INCREASE THROUGH THE GUADALUPE
MOUNTAINS SUNDAY.  COMBINED WITH LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE.  A
FIRE WEATHER WATCH IS IN EFFECT.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER SOUTHEAST
NEW MEXICO AND ADJACENT AREAS OF WEST TEXAS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 4, 3:51 AM MST to 9:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

Several hours of sustained northeast winds above 40 mph occurred in Guadalupe Pass behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565540.